Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Computing the $p$-Selmer group of an elliptic curve


Authors: Z. Djabri, Edward F. Schaefer and N. P. Smart
Journal: Trans. Amer. Math. Soc. 352 (2000), 5583-5597
MSC (2000): Primary 11G05, 11Y99; Secondary 14H52, 14Q05
DOI: https://doi.org/10.1090/S0002-9947-00-02535-6
Published electronically: August 21, 2000
MathSciNet review: 1694286
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract:

In this paper we explain how to bound the $p$-Selmer group of an elliptic curve over a number field $K$. Our method is an algorithm which is relatively simple to implement, although it requires data such as units and class groups from number fields of degree at most $p^2-1$. Our method is practical for $p=3$, but for larger values of $p$it becomes impractical with current computing power. In the examples we have calculated, our method produces exactly the $p$-Selmer group of the curve, and so one can use the method to find the Mordell-Weil rank of the curve when the usual method of $2$-descent fails.


References [Enhancements On Off] (What's this?)

  • 1. M.F. Atiyah and C.T.C. Wall.
    Cohomology of groups.
    In Algebraic Number Theory, J.W.S. Cassels and A. Fröhlich, editors. Academic Press, London, pp 94-115, 1967. MR 36:2593
  • 2. C. Batut, K. Belabas, D. Bernardi, H. Cohen, and M. Olivier.
    GP/PARI version 2.0.6
    Université Bordeaux I, 1998.
  • 3. B.J. Birch and H.P.F. Swinnerton-Dyer.
    Notes on elliptic curves I.
    J. Reine Angew. Math., 212:7-25, 1963. MR 26:3669
  • 4. J.W.S. Cassels.
    Lectures on Elliptic Curves.
    LMS Student Texts, Cambridge University Press, 1991. MR 92k:11058
  • 5. J.W.S. Cassels.
    Second descents for elliptic curves.
    J. Reine Angew. Math., 494:101-127, 1998. MR 99d:11058
  • 6. H. Cohen.
    Computation of relative quadratic class groups.
    In ANTS-3 : Algorithmic Number Theory, J. Buhler, editor. Springer-Verlag, LNCS 1423, pp 433-440, 1998. CMP 2000:05 6pt
  • 7. J. Cremona.
    mwrank.
    Available from ftp://euclid.ex.ac.uk/pub/cremona/progs/
  • 8. Z. Djabri and N.P. Smart.
    A comparison of direct and indirect methods for computing Selmer groups of an elliptic curve.
    In ANTS-3 : Algorithmic Number Theory, J. Buhler, editor. Springer-Verlag, LNCS 1423, pp 502-513, 1998. CMP 2000:05
  • 9. A.J. Menezes.
    Elliptic Curve Public Key Cryptosystems.
    Kluwer Academic Press, 1993. MR 2000d:94023
  • 10. J.R. Merriman, S. Siksek, and N.P. Smart.
    Explicit 4-descents on an elliptic curve.
    Acta. Arith., 77:385-404, 1996. MR 97j:11027
  • 11. V. Miller.
    Short programs for functions on curves.
    Unpublished Manuscript, 1986.
  • 12. M. Pohst.
    A note on index divisors.
    In Computational Number Theory, Eds A. Petho, M. Pohst, H.C. Williams and H.G. Zimmer, Walter de Gruyter, 1991, pp 173-182. MR 93d:11116
  • 13. E.F. Schaefer.
    2-descent on the Jacobians of hyperelliptic curves.
    J. Number Th., 51:219-232, 1995. MR 96c:11066
  • 14. E.F. Schaefer.
    Class groups and Selmer groups.
    J. Number Th., 56:79-114, 1996. MR 97e:11068
  • 15. E.F. Schaefer.
    Computing a Selmer group of a Jacobian using functions on the curve.
    Math. Ann., 310:447-471, 1998. MR 91h:11063
  • 16. J.-P. Serre.
    Propriétés galoisiennes des points d'ordre fini des courbes elliptiques.
    Inv. Math. 15:259-331, 1972. MR 52:8126
  • 17. S. Siksek and N.P. Smart.
    On the complexity of computing the 2-Selmer group of an elliptic curve.
    Glasgow Math. Journal., 39:251-258, 1997. MR 99b:11061
  • 18. J.H. Silverman.
    The arithmetic of elliptic curves.
    Springer Verlag, GTM 106, 1985. MR 97d:11167
  • 19. M. Stoll.
    Implementing 2-descent in genus 2.
    Preprint.
  • 20. J. Top.
    Descent by $3$-isogeny and the $3$-rank of quadratic fields.
    In F.Q. Gouvea and N. Yui, editors, Advances in Number Theory, pages 303-317. Clarendon Press, Oxford, 1993. MR 97d:11167
  • 21. J. Vélu.
    Isogénies entre courbes elliptiques.
    C. R. Acad. Sci. Paris Sér. A, 243:238-241, 1971. MR 45:3414

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 11G05, 11Y99, 14H52, 14Q05

Retrieve articles in all journals with MSC (2000): 11G05, 11Y99, 14H52, 14Q05


Additional Information

Z. Djabri
Affiliation: Institute of Mathematics and Statistics, University of Kent at Canterbury, Canterbury, Kent, CT2 7NF, United Kingdom
Address at time of publication: Riskcare, Piercy House, 7 Copthall Avenue, London EC2R 7NJ, United Kingdom
Email: zmd1@ukc.ac.uk, zdjabri@riskcare.com

Edward F. Schaefer
Affiliation: Department of Mathematics, Santa Clara University, Santa Clara, California 95053
Email: eschaefe@math.scu.edu

N. P. Smart
Affiliation: Hewlett-Packard Laboratories, Filton Road, Stoke Gifford, Bristol, BS12 6QZ, United Kingdom
Address at time of publication: Computer Science Department, Woodland Road, University of Bristol, Bristol, BS8 1UB, United Kingdom
Email: nsma@hplb.hpl.hp.com, nigel@cs.bris.ac.uk

DOI: https://doi.org/10.1090/S0002-9947-00-02535-6
Keywords: Elliptic curves, Mordell-Weil rank, Selmer group
Received by editor(s): October 28, 1998
Received by editor(s) in revised form: February 26, 1999, and March 17, 1999
Published electronically: August 21, 2000
Article copyright: © Copyright 2000 American Mathematical Society

American Mathematical Society